Journal of Pharmacology and Pharmacotherapeutics

CORRESPONDENCE
Year
: 2018  |  Volume : 9  |  Issue : 1  |  Page : 42-

Does mirtazapine withdrawal induces mania or not?


Kamaldeep Sadh1, Pooja Shatadal2, Ekta Franscina Pinto3, Sachin Nagendrappa4, Harish M Tharayil5, Chittaranjan Andrade3,  
1 Department of Psychiatry, National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka, India
2 Government Medical College, Surat, Gujarat, India
3 Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka, India
4 National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka, India
5 Department of Psychiatry, Government Medical College, Kozhikode, Kerala, India

Correspondence Address:
Kamaldeep Sadh
Department of Psychiatry, National Institute of Mental Health and Neurosciences, Bengaluru - 560 029, Karnataka
India




How to cite this article:
Sadh K, Shatadal P, Pinto EF, Nagendrappa S, Tharayil HM, Andrade C. Does mirtazapine withdrawal induces mania or not?.J Pharmacol Pharmacother 2018;9:42-42


How to cite this URL:
Sadh K, Shatadal P, Pinto EF, Nagendrappa S, Tharayil HM, Andrade C. Does mirtazapine withdrawal induces mania or not?. J Pharmacol Pharmacother [serial online] 2018 [cited 2019 Dec 11 ];9:42-42
Available from: http://www.jpharmacol.com/text.asp?2018/9/1/42/236321


Full Text



Sir,

Pombo et al.[1] reported a 26-year-old male who stopped taking mirtazapine 4 days before death, resulting from violence associated with sudden-onset abnormal behavior. The authors concluded that the abnormal behavior was mania induced by mirtazapine withdrawal, as confirmed at autopsy by very low levels of mirtazapine and its metabolite in blood.

We are deeply concerned by these conclusions. First, there is not a shred of evidence presented by the authors that supports the diagnosis of mania. Given the history of schizophreniform disorder and cannabis abuse, the patient may well have had a nonaffective psychotic relapse that may or may not have been related to cannabis. Next, early cognitive-behavioral changes associated with relapse into psychosis may have been responsible for mirtazapine discontinuation, rather than mirtazapine discontinuation having been responsible for psychosis onset. A mere temporal succession of events does not establish a cause–effect relationship. In this context, would discontinuation of cannabis and finding low levels of cannabis in the blood establish cannabis as a cause of the psychosis?

Finally, we are particularly concerned by the sensationalism in the title and the hyperbole in the concluding sentence of the discussion. Flawed interpretation of events and exaggerated recommendations can be amplified by the media and can harm patient sentiments. The measles, mumps, and rubella vaccine story is an excellent example of how much public health damage a single irresponsible paper can cause.[2]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Pombo R, Johnson E, Gamboa A, Omalu B. Autopsy-proven mirtazapine withdrawal-induced mania/hypomania associated with sudden death. J Pharmacol Pharmacother 2017;8:185-7.
2Rao TS, Andrade C. The MMR vaccine and autism: Sensation, refutation, retraction, and fraud. Indian J Psychiatry 2011;53:95-6.